Estimation of Time-Varying Covariance Matrices for Large Datasets

Yiannis Dendramis, Liudas Giraitis*, George Kapetanios

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

Time variation is a fundamental problem in statistical and econometric analysis of macroeconomic and financial data. Recently, there has been considerable focus on developing econometric modelling that enables stochastic structural change in model parameters and on model estimation by Bayesian or nonparametric kernel methods. In the context of the estimation of covariance matrices of large dimensional panels, such data requires taking into account time variation, possible dependence and heavy-tailed distributions. In this paper, we introduce a nonparametric version of regularization techniques for sparse large covariance matrices, developed by Bickel and Levina (2008) and others. We focus on the robustness of such a procedure to time variation, dependence and heavy-tailedness of distributions. The paper includes a set of results on Bernstein type inequalities for dependent unbounded variables which are expected to be applicable in econometric analysis beyond estimation of large covariance matrices. We discuss the utility of the robust thresholding method, comparing it with other estimators in simulations and an empirical application on the design of minimum variance portfolios.

Original languageEnglish
Pages (from-to)1100-1134
Number of pages35
JournalECONOMETRIC THEORY
Volume37
Issue number6
DOIs
Publication statusPublished - 8 Dec 2021

Fingerprint

Dive into the research topics of 'Estimation of Time-Varying Covariance Matrices for Large Datasets'. Together they form a unique fingerprint.

Cite this